Alabama, 2021

Tornadoes in Alabama, March 17 to 18, 2021

March 17 to 18, 2021 · NWS MOB · 3 events in 3 counties and zones

A strong cold front moved through the southeast states, triggering a severe weather outbreak that produced several tornadoes along with numerous reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A strong cold front moved through the southeast states, triggering a severe weather outbreak that produced several tornadoes along with numerous reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 17, 12:35 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 17, 12:35 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
135 PM CDT Wed Mar 17 2021

.NEAR TERM /Now Through Thursday/...

...SEVERE WEATHER OUTBREAK EXPECTED ACROSS PORTIONS OF THE DEEP
SOUTH...

An upper level trough will move over the Central and Southern
Plains states today as it begins to take on a negative tilt. A
split flow of the subtropical jet and polar jet is evident over
the deep south rounding the base of the aforementioned trough,
supporting ample upper level difluence moving into the region this
afternoon into tonight. This will favor large scale ascent across
the region, with best upper level difluence located to the
northwest of the local area. At the surface, a warm front will
continue to lift north into north-central Alabama this morning,
leaving a wide open warm sector (that includes our local area)
with ample southerly surface winds off the Gulf of Mexico. A
strengthening surface low pressure system will then move from
Oklahoma into southeast Missouri by midnight. A cold front
associated with this low is expected to progress through the
region overnight tonight into early Thursday morning, clearing the
area near daybreak Thursday.

Multiple hazards are expected over the next ~20 hours, and each
is broken down below. A regional outbreak of severe thunderstorms
is possible this afternoon into Thursday morning, with multiple
rounds of severe weather. Details on location, timing, and hazards
is also detailed below.

Severe Weather Outbreak Expected This Afternoon Through Thursday
Morning:

Today: Just as the convective allowing models showed, the radar
is becoming increasingly active. Isolated to scattered storms have
initiated over the interior, particularly over interior southeast
MS and southwest AL where moisture convergence is becoming
maximized just south of an elongated trof of surface low pressure
aligned from eastern MS to southeast AL. Storm motion is from the
south southwest to north northeast at ~30 mph. Storms are forming
within a volatile environment with regards to moisture, lift,
instability, and shear. SBCAPE has increased and expanded to 3000
to 3500 J/kg and MUCAPE to ~3000 J/KG over a large area from
southwest AL to southern MS into southeast LA. The highest 0-1 km
helicity (around 250 m^2/s^2) is focused over our interior
southwest AL and southeast MS zones where more defined, discrete
updrafts have increased likelihood to rotate. Tornado risk remains
moderate and a particularly dangerous situation will unfold as we
go through the afternoon in the current Tornado watch #29. We
have already received reports of tornado damage in Wayne county
shortly after the noon hour. Busy afternoon shaping up. Large hail
will also be a threat given the steep mid-level lapse rates 7-7.5
C/KM nosing up across where the bulk of the current convection is
firing along with favorable wet-bulb zero heights of 9-10 kft.
Will also be watching for evolving heavy rain threat where storms
repeatedly move over the same areas. Flash flood watch remains in
effect along and north of a line from Camden AL to Waynesboro, MS
through late in the night to account for this threat.

This Evening into Thursday Morning: Hi-Res models indicate the
potential for somewhat of lull in activity this evening ahead of a
line/broken line of intense thunderstorms expected along of and
ahead of the front, with embedded supercell structures. This will
be the even more likely threat for severe weather that will evolve
late this evening through the overnight hours. Best timing for
this feature will likely be between 9PM to 1AM across southeastern
Mississippi, 10PM to 4AM over southwestern Alabama including
areas west of I-65, and 2AM to 6AM for the Florida Panhandle and
southwest/south-central Alabama east of I-65. Adequate CAPE will
still be present over the area, with between 1000-1500 J/kg mixed
layer and surface based CAPE. Shear increases considerably, with
near 50 to 60kts of deep layer shear owing to a strengthening
nocturnal low level jet. This will help to enlarge hodographs,
aiding in 300 to 400 m^2/s^2 SRH values in the sfc-1km and sfc-
3km layers. Recent Hi-Res guidance suggests that the line will be
more of a broken line versus a congealed line. Additionally,
shear vectors off the front at around 45 degrees suggest that a
broken line appears more probable, which would continue favoring
potential for strong tornadoes, damaging winds to 70mph+, and
large hail to golf ball size.

In summary, a multi-episode severe event is underway. Afternoon
and evening thunderstorms could produce strong tornadoes, damaging
winds to 80mph, and large hail potentially golf ball to tennis
ball size. Another round of severe weather will impact the area
overnight into Thursday morning in the form of a convective line.
Damaging winds, tornadoes, and large hail will continue to be
possible.

Other Hazards:

Flash Flooding: The flash flooding threat will again increase
across our northwest this afternoon and tonight as additional
convective development occurs. A Flash Flood Watch has been issued
for Choctaw, northern Clarke, and Wilcox counties in Alabama, and
Wayne county in Mississippi and is in effect from this afternoon
through late tonight. Much of this rain will move across the same
areas that have already received several inches of rainfall
yesterday. Additional rainfall amounts of 1 to 3 inches will be
possible across the watch area and this will exacerbate ongoing
flooding conditions and possibly initiate additional areas of
flash flooding.

Wind Advisory: A Wind Advisory is in effect through 4AM CDT
tonight. Strong frequent wind gusts associated with an increasing
pressure gradient, daytime heating, and strong low level winds
above the surface will be likely, ranging from 30 to 35 mph.

High Surf: A High Surf Advisory is in effect beginning at 8PM CDT
this evening due to large breaking waves of 5 to 6 feet expected
in the surf zones of Alabama and Florida. This will be in effect
through early Thursday morning.

Rip Currents: A high risk for rip currents remains in place
through late Thursday night. Strong southerly winds over a broad
swath of the Gulf of Mexico will aid in generation of large period
swell packets that will continue to affect the coastline through
late Thursday night. It is possible this risk could expand further
in time if high period swell continues, but this will be
monitored.

Rest of the Near Term:

Thursday Morning into Evening: Once the line of convection has
shifted east of the local area, strong westerly winds of 10 to
20mph can be expected behind the cold front. Temperatures Thursday
will also warm into the lower to upper 60s along and west of
I-65, with lower to middle 70s east of I-65. Dry weather prevails
behind the front, with ample clearing by early Thursday afternoon.
/25/22/10/26

&&

.AVIATION...
18Z issuance...Mostly MVFR with some occasional VFR conditions
present across the region. Very localized IFR CIGs exist closer to
coastal regions, but these should continue lift to MVFR through
the afternoon. Thunderstorm and rain chances continue to increase
going into the afternoon and into tonight for all TAF sites.
Strong to severe storms are expected through the afternoon and
tonight, especially for inland southeast Mississippi and inland
southwest Alabama. Any convection that develops will be capable of
producing large hail, damaging winds, and tornadoes (some
strong). Brief reductions in ceilings and visibility to IFR/LIFR
are likely in any storms. Furthermore, low level wind shear is a
concern along and ahead of an eastward moving squall line of
convection later tonight with shear through FL020 approaching 35
to 50kts. This feature has been included for all TAF sites with
BFM and MOB beginning at 03Z and PNS starting at 06Z. JEH/88

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 4 AM CDT Thursday for ALZ051>060-261>266.

     Flash Flood Watch through late tonight for ALZ051-053-054.

     High Rip Current Risk through late Thursday night for ALZ265-266.

     High Surf Advisory from 8 PM this evening to 6 AM CDT Thursday
     for ALZ265-266.

FL...Wind Advisory until 4 AM CDT Thursday for FLZ201>206.

     High Rip Current Risk through late Thursday night for FLZ202-204-
     206.

     High Surf Advisory from 8 PM this evening to 6 AM CDT Thursday
     for FLZ202-204-206.

MS...Wind Advisory until 4 AM CDT Thursday for MSZ067-075-076-078-079.

     Flash Flood Watch through late tonight for MSZ067.

GM...Small Craft Advisory until 4 AM CDT Saturday for GMZ630>632-650-
     655-670-675.

     Small Craft Advisory until 6 AM CDT Friday for GMZ633>636.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Mar 17, 10:41 AM CST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
1141 AM CDT Wed Mar 17 2021

ALZ051-MSZ067-171730-
Choctaw AL-Wayne MS-
1141 AM CDT Wed Mar 17 2021

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CHOCTAW AND WAYNE COUNTIES UNTIL 1230 PM CDT...

At 1140 AM CDT, strong thunderstorms were located near Mill Creek,
or 11 miles east of Laurel, moving northeast at 45 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Waynesboro, Silas, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 700 PM CDT for southwestern
Alabama...and southeastern Mississippi.

LAT...LON 3182 8819 3147 8894 3182 8894 3185 8865
      3189 8848 3208 8845
TIME...MOT...LOC 1640Z 224DEG 39KT 3174 8896

CGAL
Local storm report, Mar 17, 11:32 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1232 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     TORNADO          4 WSW WHISTLER          31.68N 88.87W
03/17/2021                   WAYNE              MS   EMERGENCY MNGR

            REPORT OF HOMES DAMAGED NEAR STRENGTHFORD
            COOLEY ROAD. NO DETAILS AT THIS TIME.

&&

JFB

The radar

The Mobile radar (KMOB), 115 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Choctaw

When
March 17, 2:47 PM CST to 3:24 PM CST
Where
Choctaw County, 2.62 mi W of Aquilla to 3.53 mi NE of Womack Hill
Rating
EF2
Path length
23.17 mi
Path width
500 yd
Continued into
Clarke, Al (MOB)
Reported by
NWS Storm Survey
Coordinates
31.700, -88.465

The tornado started on Sunlight Church Road in Wayne County, MS just west of the Choctaw County line. The tornado moved into extreme southwest Choctaw County and produced high end EF-1 intensity damage on CR 2 where several chicken houses were heavily damaged and numerous softwood and hardwood trees were downed or snapped. The tornado lost intensity as it headed northeast toward Silas, but still produced pockets of EF-1 damage especially in the Silas area, near Silas Branch. The tornado continued northeast and produced spotty, mainly light tree damage north of Highway 84 and toward Womack Hill. However, the tornado quickly strengthened and widened as it approached the Tombigbee River and crossed into northwest Clarke County. The tornado produced significant and extensive damage to large swaths of trees from the Trotter Road area right along the river, northeast to Campbell's landing road and to near the Marengo County line. Based on aerial footage of the extensive tree damage, the tornado was given an EF-2 intensity rating. A few river camp houses suffered roof damage. An older home on Campbell's Landing Road was heavily damaged and two people in the home suffered minor injuries. Adjacent modular homes suffered minor damage. It is possible that the path width of the tornado was greater than 400 yards, but additional analysis is needed.

Tornado, Clarke

When
March 17, 3:24 PM CST to 3:34 PM CST
Where
Clarke County, 3.74 mi N of West Bend to 2.58 mi WNW of Marvin
Rating
EF2
Path length
9.86 mi
Path width
500 yd
Continued into
Marengo, Al (BMX)
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
31.884, -88.135

The tornado started on Sunlight Church Road in Wayne County, MS just west of the Choctaw County line. The tornado moved into extreme southwest Choctaw County and produced high end EF-1 intensity damage on CR 2 where several chicken houses were heavily damaged and numerous softwood and hardwood trees were downed or snapped. The tornado lost intensity as it headed northeast toward Silas, but still produced pockets of EF-1 damage especially in the Silas area, near Silas Branch. The tornado continued northeast and produced spotty, mainly light tree damage north of Highway 84 and toward Womack Hill. However, the tornado quickly strengthened and widened as it approached the Tombigbee River and crossed into northwest Clarke County. The tornado produced significant and extensive damage to large swaths of trees from the Trotter Road area right along the river, northeast to Campbell's landing road and to near the Marengo County line. Based on aerial footage of the extensive tree damage, the tornado was given an EF-2 intensity rating. A few river camp houses suffered roof damage. An older home on Campbell's Landing Road was heavily damaged and two people in the home suffered minor injuries. Adjacent modular homes suffered minor damage.

Tornado, Crenshaw

When
March 18, 3:08 AM CST to 3:10 AM CST
Where
Crenshaw County, 0.91 mi NNE of Brantley to 0.54 mi W of Brantley Muni Arpt
Rating
EF1
Path length
0.52 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
31.592, -86.243

The tornado first touched down at the corner of Glenwood Road and Melvin Wallace Road where it snapped an area of trees. The tornado then continued northeast across Nelvin Wallace Road where to reached peak intensity snapping several pines, uprooting several oak trees and removing the roof of an out building. Eventually the tornado lifted just south of N Brunson Chapel Road but nor before snapping a few more pine trees.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyThe tornado archive for Alabama, 2021Warnings in Alabama, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947196, 947197, 947198.